|Should I change my HIV meds now that I'm on chemotherapy for cancer?
Sep 14, 2002
I am a 36 y/o diagnosed with HIV/AIDS in 1996. CMV colitis, 18 t-cell and wasting were the defining causes. I have been on Norvir, Zerit and Epivir ever since and recovered fully. Norvir has been hard but beats what I went through then! We never changed because of such a good response that keeps working. After 8 months of "prostititis" and treatment with Cipro, I was diagnosed with Bladder Cancer in May 2002. Aggressive. I had a Radical Cystectomy in July and the pathology came back showing "infiltrating poorly differentiated transitional cell carcinoma, grade III, with micropapillary features and focal squamous differentiation." 3 of 8 lymph nodes also were involved. I have just started a dose-dense MVAC (name of the chemotherapy regimen) with GCSF therapy for three months. I wake up with horrible headaches and vomiting. My docs are resisting changing my PI. My latest blood counts are good (WBC 12,500 ANC 9,660)and I am willing to do anything needed but feel that maybe a nicer to the body HIV regimen is in order. Could you please give me some advise? I live in a small city where there is not any "HIV Specialists." The best I can get is an Infectious Disease Specialist who probably sees less than 20 HIV patients. Sorry such a long question but I am in such a terrible fix!
Response from Dr. Dezube
That's quite some saga, starting with wasting and CMV colitis and now dealing with bladder cancer and a difficult chemotherapy course. There are numerous "switch studies" which clearly show that Norvir can be replaced safely with easier to tolerate alternative HIV drugs (e.g. sustiva or viramune). In fact, I've had many patients with similar circumstances in which I did just this. Norvir (particularly full dose Norvir) can interfere with the metabolism of chemotherapy so if there is a safe alternative for your HIV therapy, it may pay to take advantage of it. Zerit and Epivir go well with chemotherapy. I am assuming your viral load is undetectable. If it is, then a switch from protease inhibitor to another drug is acceptable; if it is not undetectable, then the antiretroviral medication switch would have to be a bit more complicated. I wish you luck with your new battle (the bladder cancer).
Basal Cell Carcinoma and HIV
KS and time since infection
- Sore On Penis After Sucking Penis Worried I Have HIV
- Vomiting After Open Mouth Kissing Worried I Have HIV
- How Long Does Azithromycin Take To Cure Chlamydia?
- What Kinds Of Infections Could Cause A Brown Discharge?
- ARS Symptoms One At A Time Or All Together
- CAN BREAST SUCKING GIVE HIV TO A WOMEN?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.